Alert archive / New York / Winter Storm Watches in 2025

Winter Storm Watch 8, NWS Buffalo, NY

February 12, 2025Wayne County, New York

NWS Buffalo, NY issued this winter storm watch at Feb 12, 2025, 2:03 PM EST for Wayne County, New York. It took effect at Feb 13, 2025, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 12, 2025, 2:03 PM EST (19:03 UTC)
In effect from
Feb 13, 2025, 4:00 PM EST
Expired
Feb 13, 2025, 3:59 AM EST
In force
Issued by
NWS Buffalo, NY

County Wayne County, NY

The radar

The Binghamton radar (KBGM), 126 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117136156175194214233253272292311Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
155 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
507 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter storm watch went out at Feb 12, 1:29 PM EST, 34 minutes earlier.

Area forecast discussion, Feb 12, 1:29 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
129 PM EST Wed Feb 12 2025

.SYNOPSIS...
Low pressure will move across the eastern Great Lakes tonight
and early Thursday, bringing some light snow which will quickly
changing to a wintry mix, and then to rain in most areas. Rain
showers early Thursday will change back to snow showers as much
colder air pours back into the region, with accumulating lake
effect snow east and southeast of Lake Ontario and Lake Erie
late Thursday through Friday. Another low will pass by near or
just to our south, bringing the chance for more accumulating
snows across the entire region during the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
A broad area of low pressure centered across the Ohio Valley
this afternoon will strengthen as it tracks across the Eastern
Great Lakes tonight and into Thursday. Mid-level warm air
advection ahead of this system will cause snow to spread into
the region late this afternoon and evening, but due to the track
of the low temperatures aloft will change the snow over to a
wintry mix this evening at most locations. Snow accumulations
before the changeover will be an inch or less south of I-90,
with slightly more north of this, generally 1 to 3 inches in
the Buffalo and Rochester metro areas and the Niagara Frontier.
The one notable exception will be far northern Jefferson County,
where precipitation will remain snow for most of the evening,
resulting in accumulations of 4 to 7 inches.

A wintry mix of snow, sleet, and freezing rain during this
evening will eventually change over to all rain late tonight.
This changeover will be slower in some Southern Tier Valleys,
the Tug Hill region, and in Niagara and Orleans counties where
the northeast winds will last longest. Overall ice accumulations
will mainly be only a few hundredths of an inch at most
locations, around one tenth of an inch in the areas mentioned
above. It's also worth noting that due to the frozen ground,
rain may continue to freeze on untreated road and sidewalk
surfaces even after the surface temperature rises above freezing
late tonight.

The surface low will move down the Saint Lawrence Valley
Thursday, with a strong cold front sweeping from Western NY at
mid morning to the eastern Lake Ontario region by early
afternoon. Colder air pouring back into the region will change
rain back to snow, and bands of lake effect snow will begin to
develop during the afternoon east of Lake Erie and Lake Ontario.
Expect minor accumulations (generally less than 2 inches) through
the day.

Finally, winds will become quite gusty tonight through Thursday. A
strong 50+ knot SSW low level jet will cross the eastern Great Lakes
tonight. A favorable low level inversion and stable layer near the
hilltops will allow for downslope winds to develop in the typical
locations, including the Lake Erie shore, Finger Lakes, and along
the north slopes of the Tug Hill Plateau. Gusts may reach 40-50 mph
at times. Winds will increase out of the west and southwest Thursday
behind the cold front, with gusts in the 35-45 mph range.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Behind the departing low, CAA ramps up sending H850 T's down to
-16C to -18C across the Lower Lakes by Friday morning. All the
ingredients are coming together with deep moisture, EQL surpassing
9K feet, and well aligned flow (WNW) which will support accumulating
LES, especially off Lake Ontario. Lake snows begin to become more
organized Thursday evening east of the Lake Ontario as colder air
rushes into the region. As flow becomes more NW'erly lake snows will
then settle south Thursday night across S. Oswego and N. Cayuga,
possibly even making it into parts of Wayne County. Given upstream
priming and overall model consistency, confident that we will see
significant accumulations. Have issued a Winter Storm Watch for LES
beginning 00Z Fri thru 03Z Sat.

Off Lake Erie...a bit of a different story will unfold but it is
'not' out of the question that we could see decent accumulating
snows. The bigger 'unknown' is how much 'ice' is covering the lake
and how it will impact LES. Some guidance suggest that we may see a
brief window of LES or a band form. Looking at Bufkit sounding
profiles EQL do climb briefly up to 9k, and moisture extends well
through the DGZ Thursday evening through the first part of the
night. After that...high pressure builds in and EQL levels fall
which will begin to limit the extent of the lake response. That
said...we could see some locales pick up several inches or even
high end advisory amounts. Again it will all depend on how much
'ice' coverage there is. For now will continue to mention the
potential for accumulating snows in the HWO.

While lake snows wrap up fairly quickly off Lake Erie Friday
morning, lake snows will continue off Lake Ontario through atleast
Friday afternoon. It will not be until Friday evening that lake
snows off Ontario wrap up or become negligible. This will occur as
drier air filters into the region and the environment becomes
unfavorable.

Other than some lingering flurries or light snow showers east of
Lake Ontario, quiet weather is expected Friday night ahead of the
next system. High pressure overhead quickly gets kicked out
Saturday, with low pressure bringing in our next area of light snow
from the west. Widespread light snow will work across the entire
area from west to east with a general 2-4" across Lower Lakes
Saturday.

No rest for the weary...on the heals of this weak low pressure
system, a stronger low will potentially bring another round of
accumulating snow or even a wintry mix. More on that in the long
term disco.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A potentially stronger low pressure system Saturday night-Sunday
will follow the weaker low. A plethora of precip types will be
possible with this system and will be contingent upon the exact
track, which may be 'a lot' closer to our region. Best chances for
all snow will be across the North Country, with a mixed rain/snow
toward the NY/PA line. Latest model guidance suggests that the
stronger wave will pass either just southeast of our area or
possibly right across our area late Saturday night through Sunday,
with the likelihood for a fairly strong surface low (sub 990 mb)
moving from the Ohio Valley to the Northeast. This second wave has
the potential to produce heavy snow or a mix of rain and snow if the
system tracks right across our area, especially with a stronger low
having the potential to advect in even warmer air from the south.
This will also have the potential to bring some stronger winds to
the region, the degree to which will also be tied to the track of
the low.

Bitterly cold airmass accompanied by some gusty winds then set to
pour across the lower Great Lakes region and Northeast for the first
half of the new work week. Expect highs in the single digits and
teens, with lows ranging from the mid single digits to below zero
across the higher terrain. Would not be surprised if cold weather
headlines are eventually needed for a least a portion of our area
during this timeframe. As an added bonus, there will also be the
potential for accumulating lake snows east and southeast of the
lakes.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
An area of light snow will overspread the area quickly from
southwest to northeast late this afternoon, then change to a
brief period of wintry mix before changing to all rain in most
areas tonight. For most of the region, including the
KBUF/KIAG/KROC/KJHW TAF sites, impacts will be minor with less
than 2 inches of snow and a tenth of an inch or less of ice.
Snow will last a bit longer at KART where several inches is
likely before the change to ice.

It will turn quite windy tonight, especially across higher
terrain and in downslope areas from the Southern Tier into the
Finger Lakes and North Country, with gusts of 30-40 knots out of
the south. There may be also be some low level wind shear at
times when surface gusts drop off, as a 50+ knot SSW low level
jet crosses the eastern Great Lakes.

Rain showers will change to snow showers from west to east during
Thursday with the passage of a cold front. Accumulations and
vsby restrictions will again be minor for most of the day, but
snow will pick up east and southeast of the lakes late in the
day, potentially impacting KJHW.

Outlook...

Thursday night...IFR in lake effect snow SE of lakes, otherwise
VFR/MVFR with scattered snow showers.

Friday...VFR/MVFR with a chance of snow showers. Local IFR in
lake effect snow southeast of Lake Ontario.

Saturday and Sunday...IFR/LIFR in snow, possibly mixed with rain
at times.

Monday...VFR/MVFR. A chance of snow showers.

&&

.MARINE...
Low pressure will move into the Ohio Valley this evening, then reach
the western end of Lake Ontario by early Thursday morning before
moving down the Saint Lawrence Valley Thursday afternoon. East
to northeast winds have picked up this afternoon and will
continue to increase some, supporting high end Small Craft
Advisory conditions on the west half of Lake Ontario.

The easterly winds will swing around to southerly tonight as the low
approaches, then become westerly Thursday following the passage of
the associated strong cold front. Winds will quickly increase
Thursday, with gale force winds likely on Lake Ontario in the
afternoon and evening, with sustained winds of 25-30 knots on Lake
Erie. Winds will gradually diminish later Thursday night through
Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 4 AM EST Thursday for NYZ001-002-
     010>012-019>021-085.
     Winter Weather Advisory from 4 PM this afternoon to 4 AM EST
     Thursday for NYZ003>006-013-014.
     Winter Storm Watch from Thursday evening through Friday
     evening for NYZ005-006.
     Winter Weather Advisory from 7 PM this evening to 7 PM EST
     Thursday for NYZ007-008.
MARINE...Small Craft Advisory until 4 AM EST Thursday for LOZ042>044.
         Gale Watch from Thursday morning through Thursday evening
         for LOZ042>045-062>065.

&&

SYNOPSIS...Apffel/Hitchcock
NEAR TERM...Apffel/Hitchcock
SHORT TERM...AR
LONG TERM...AR/JM
AVIATION...Apffel
MARINE...Apffel/Hitchcock
Hazardous weather outlook, Feb 12, 3:56 AM EST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
356 AM EST Wed Feb 12 2025

NYZ007-008-131100-
Jefferson-Lewis-
356 AM EST Wed Feb 12 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 7 PM EST THURSDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another complex storm system will move into the area this weekend.
Accumulating snow will arrive Saturday, with several inches possible.
A stronger area of low pressure will then pass just southeast of the
area later Saturday night and Sunday, with the potential for a period
of heavy snow. If the low tracks close enough to the area, there may
be a period of mixed precipitation as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010>012-019>021-085-131100-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
356 AM EST Wed Feb 12 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 4 AM EST THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another complex storm system will move into the area this weekend.
Accumulating snow will arrive Saturday, with several inches possible.
A stronger area of low pressure will then pass just southeast of the
area later Saturday night and Sunday, with the potential for a period
of heavy snow. If the low tracks close enough to the area, there may
be a period of mixed precipitation as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-004-013-014-131100-
Monroe-Wayne-Livingston-Ontario-
356 AM EST Wed Feb 12 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 4 AM EST THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another complex storm system will move into the area this weekend.
Accumulating snow will arrive Saturday, with several inches possible.
A stronger area of low pressure will then pass just southeast of the
area later Saturday night and Sunday, with the potential for a period
of heavy snow. If the low tracks close enough to the area, there may
be a period of mixed precipitation as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-006-131100-
Northern Cayuga-Oswego-
356 AM EST Wed Feb 12 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 4 AM EST THURSDAY...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

Another complex storm system will move into the area this weekend.
Accumulating snow will arrive Saturday, with several inches possible.
A stronger area of low pressure will then pass just southeast of the
area later Saturday night and Sunday, with the potential for a period
of heavy snow. If the low tracks close enough to the area, there may
be a period of mixed precipitation as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-SLZ022-024-131100-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
356 AM EST Wed Feb 12 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-131100-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
356 AM EST Wed Feb 12 2025

...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:35 AM ESTWinter Storm WatchBUFCayuga, Oswego10 hr
Feb 12, 2:03 PM ESTLake Effect Snow WarningBUFCayuga, Oswego55 hr
Feb 12, 2:21 PM ESTGale WarningBUF32 hr
Feb 12, 2:21 PM ESTSmall Craft AdvisoryBUF55 hr

Nearby

Winter Storm Watches in New York, 2025Every winter storm watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.